Minnesota, 2014

Hail in Minnesota, June 29, 2014

June 29, 2014 · NWS DLH · 5 events in 2 counties and zones

Thunderstorms brought large hail to parts of northeast Minnesota on June 29th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Thunderstorms brought large hail to parts of northeast Minnesota on June 29th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jun 29, 7:54 AM CST, 2 hours 31 minutes earlier.

Area forecast discussion, Jun 29, 7:54 AM CST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
854 AM CDT SUN JUN 29 2014

.UPDATE...
ISSUED AT 849 AM CDT SUN JUN 29 2014

A VORT MAX TRANSLATING ACROSS NORTH CENTRAL MN THIS MORNING HAS
KICKED OFF A CLUSTER OF FAST-MOVING STORMS. THESE STORMS ARE
CURRENTLY IN THE BRAINERD LAKES AREA...TRACKING EAST AT 35 MPH
TOWARDS MILLE LACS LAKE. THE RAIN AND STORMS WILL LAST FOR ABOUT
30 MIN.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 416 AM CDT SUN JUN 29 2014

WOUND UP SURFACE LOW NEAR WINNIPEG EARLY THIS MORNING TO SLOWLY
WOBBLE NORTHEAST TODAY...GRADUALLY PUSHING A COLD FRONT THROUGH THE
AREA LATE THIS MORNING AND AFTERNOON.  THIS COLD FRONT IS CURRENTLY
DRAPED FROM THE LOW SOUTH ACROSS WESTERN MINNESOTA AND EASTERN SOUTH
DAKOTA BEFORE TRAILING BACK INTO NEBRASKA.  AS THE COLD FRONT MOVES
THROUGH THE AREA I EXPECT SOME SHOWER AND THUNDERSTORM DEVELOPMENT
ALONG IT...ESPECIALLY AS SOME DECENT INSTABILITY SHOULD BUILD AHEAD
OF IT.  HOWEVER...THE UPPER LEVEL JET SOUTH OF THE AREA WILL KEEP
THE BETTER SHEAR MOSTLY TO OUR SOUTH...AND WHILE WE DO HAVE A SLIGHT
RISK OF SEVERE STORMS INTO NORTHWEST WISCONSIN AND EASTERN
MINNESOTA...THINK THE WINDOW OF OPPORTUNITY FOR THIS TO HAPPEN IS
FAIRLY NARROW...AND LIMITED TO LATE MORNING OR EARLY AFTERNOON.
EVEN IF NOT SEVERE...WE SHOULD HAVE A ROUND OF STORMS AT SOME POINT
THIS AFTERNOON...MAINLY FOR THE EASTERN PORTIONS OF THE FORECAST
AREA. BEHIND THE FRONT WE SHOULD THEN GET SOUTHWEST WINDS WITH
FAIRLY DEEP MIXING AND DRIER AIR MOVING INTO THE AREA.  THIS SHOULD
ALLOW TEMPERATURES TO STAY WARM BEHIND THE FRONT...WITH HIGHS STILL
EXPECTED TO GET INTO THE LOW 80S.  THIS WILL ALSO CAUSE WINDS TO GET
PRETTY BREEZY...WITH SUSTAINED WINDS IN THE 15KT RANGE...WITH GUSTS
TO 25KTS.  BEHIND THE FRONT EXPECT THAT THUNDERSTORM CHANCES TO FALL
OFF...THOUGH COOLER TEMPERATURES ALOFT TO ALLOW SOME SHOWERS AND
THUNDERSTORMS TO DEVELOP OVER NORTHWEST MINNESOTA THIS AFTERNOON AND
EVENING.  THESE SHOULD DIMINISH AFTER MID EVENING...LEAVING US
MAINLY DRY FOR THE REST OF THE NIGHT.  LOWS TO FALL INTO THE 50S TO
AROUND 60 OVERNIGHT.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 416 AM CDT SUN JUN 29 2014

UPPER LOW NORTH OF MN WILL CONTINUE TO BRING CHANCE OF SHOWERS AND
THUNDERSTORMS TO THE NORTHLAND UNTIL IT FINALLY BRINGS THE UPPER
TROF THROUGH THE WESTERN GREAT LAKES AND MOVES OFF ON TUESDAY. ON
MONDAY THERE MAY BE SOME LINGERING MORNING SHOWERS....THEN ANOTHER
ROUND OF THUNDERSTORMS IN THE AFTERNOON WHEN ANOTHER STRONG S/WV
MOVES ACROSS THE AREA.  AND FINALLY TUESDAY WILL BE THE FINAL PUSH
FROM THIS LOW AS IT BRINGS A COLD FRONT THROUGH THE REGION AND
CAUSING SOME MORE SHOWERS. AFTER THIS...HIGH PRESSURE WILL BRING A
FEW DRY AND COOLER DAYS. WE'LL SEE 8H TEMPS GO FROM 14-16 DEGREES C
DOWN TO AS LOW AS 4 DEGREES ...ACCORDING TO THE COOLER ECMWF. COOL
MORNINGS LOWS IN THE 40S EXPECTED. AS THE HIGH DRIFTS EAST...RETURN
FLOW FOR THE END OF THE WEEK WILL BRING WARMER TEMPS AND INCREASED
CHANCES OF SHOWERS AND THUNDERSTORMS FOR THE FOURTH OF JULY WEEKEND.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z MONDAY MORNING)
ISSUED AT 0545 AM CDT SUN JUN 29 2014

SHOWERS AND THUNDERSTORMS WILL AGAIN BE COMMON ACROSS THE FORECAST
AREA TODAY...ESPECIALLY FROM LATE THIS AFTERNOON TIL EARLY
EVENING. WINDS WILL SWITCH FROM SOUTH TO SOUTHWEST AS A COLD FRONT
MOVES THROUGH. THE WINDS WILL ALSO BE QUITE STRONG WITH GUSTS FROM
25 TO 30 KTS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  80  59  75  55 /  20  20  20  30
INL  79  62  72  53 /  60  60  70  50
BRD  82  62  79  57 /  50  10  30  40
HYR  82  63  81  57 /  30  20  40  30
ASX  84  60  81  56 /  30  20  30  40

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
LS...NONE.
&&

UPDATE...GRANING
SHORT TERM...LE
LONG TERM...CLC
AVIATION...CC
Hazardous weather outlook, Jun 29, 4:15 AM CST, 6 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
515 AM CDT SUN JUN 29 2014

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-301015-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
515 AM CDT SUN JUN 29 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A VERY HUMID AND UNSTABLE AIRMASS WILL REMAIN OVER THE AREA TODAY.
THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER NORTHWEST WISCONSIN AND
THE INTERSTATE 35 CORRIDOR OF EASTERN MINNESOTA LATE THIS MORNING
AND EARLY AFTERNOON BEFORE SWEEPING EAST. A FEW OF THESE STORMS
MAY BE SEVERE...PRODUCING DAMAGING WINDS AND LARGE HAIL...AND
POSSIBLY A TORNADO.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORM CHANCES RETURN FOR MONDAY AND TUESDAY AFTERNOON AND
EVENINGS. THE PROBABILITY FOR SEVERE STORMS IS LOW.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON FOR
NORTHWEST WISCONSIN AND THE INTERSTATE 35 CORRIDOR OF EASTERN
MINNESOTA.

LSZ121-140>148-301015-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
515 AM CDT SUN JUN 29 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO AFFECT WESTERN LAKE SUPERIOR THIS
AFTERNOON. THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE HEAVY
DOWNPOURS...STRONG WIND GUSTS...AND LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ADDITIONAL THUNDERSTORMS ARE POSSIBLE OVER WESTERN LAKE SUPERIOR
AGAIN ON MONDAY AND TUESDAY. SOME STORMS WILL HAVE THE POTENTIAL
TO BECOME STRONG...WITH FREQUENT LIGHTNING...GUSTY WINDS...AND
HEAVY DOWNPOURS.

LE

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Special weather statement, Jun 29, 8:33 AM CST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
933 AM CDT SUN JUN 29 2014

MNZ035-036-291500-
NORTHERN AITKIN-SOUTH AITKIN-
933 AM CDT SUN JUN 29 2014

...THUNDERSTORMS OVER AITKIN COUNTY...

AT 932 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM FLOWAGE LAKE TO 12
MILES SOUTH OF MALMO...MOVING NORTHEAST AT 40 MPH.

THESE STORMS ARE CAPABLE OF PRODUCING WIND GUSTS UP TO 30 MPH...
OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...

LOCATIONS IMPACTED INCLUDE...
  LAWLER...             DADS CORNER...        TAMARACK...
  MCGRATH...            ARTHYDE...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

LAT...LON 4616 9345 4624 9344 4624 9359 4681 9338
      4691 9306 4615 9307 4615 9343

KK
Special weather statement, Jun 29, 9:05 AM CST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1005 AM CDT SUN JUN 29 2014

MNZ035>038-291530-
CARLTON/SOUTH ST. LOUIS-NORTHERN AITKIN-PINE-SOUTH AITKIN-
1005 AM CDT SUN JUN 29 2014

...THUNDERSTORMS OVER EASTERN AITKIN COUNTY...

AT 1004 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF
FLOODWOOD TO LAWLER...MOVING NORTHEAST AT 40 MPH.

THESE STORMS ARE CAPABLE OF PRODUCING WIND GUSTS UP TO 30 MPH...
OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...

LOCATIONS IMPACTED INCLUDE...
  AUTOMBA...            GOWAN...              WRIGHT...
  CROMWELL...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

LAT...LON 4697 9261 4633 9298 4633 9373 4697 9319

KK
Special weather statement, Jun 29, 9:32 AM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1032 AM CDT SUN JUN 29 2014

MNZ037-291600-
CARLTON/SOUTH ST. LOUIS-
1032 AM CDT SUN JUN 29 2014

...THUNDERSTORM OVER CENTRAL CARLTON COUNTY...

AT 1032 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 6 MILES NORTHWEST OF BARNUM...MOVING NORTHEAST AT
45 MPH.

THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS UP TO 30 MPH...
OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...

LOCATIONS IMPACTED INCLUDE...
  MAHTOWA...            SAWYER...             CLOQUET...
  CARLTON...            JAY COOKE STATE PARK...
  THOMSON...            SCANLON...            ESKO...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4685 9244 4668 9228 4646 9277 4661 9292

KK
Local storm report, Jun 29, 9:57 AM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1057 AM CDT SUN JUN 29 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1056 AM     HAIL             CLOQUET                 46.73N 92.49W
06/29/2014  M0.25 INCH       CARLTON            MN   NWS EMPLOYEE

&&

KK
Special weather statement, Jun 29, 10:19 AM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1119 AM CDT SUN JUN 29 2014

MNZ012-019-020-037-291715-
CARLTON/SOUTH ST. LOUIS-CENTRAL ST. LOUIS-NORTHERN COOK/NORTHERN
LAKE-SOUTHERN LAKE/NORTH SHORE-
1119 AM CDT SUN JUN 29 2014

...STRONG STORM TRACKING ALONG THE NORTH SHORE...

AT 1116 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
FAST MOVING STRONG THUNDERSTORM NEAR DULUTH...MOVING NORTHEAST AT 50
MPH.

THIS STORM HAS A HISTORY OF PRODUCING SMALL HAIL AND BRIEF HEAVY
DOWNPOURS. WIND GUSTS TO 50 MPH WILL ALSO BE POSSIBLE.

* THE THUNDERSTORM WILL BE NEAR...
  KNIFE RIVER BY 1145 AM...
  LARSMONT BY 1150 AM...
  TWO HARBORS BY 1155 AM...
  GOOSEBERRY FALLS STATE PARK AND CASTLE DANGER BY 1210 PM...

SEEK SHELTER INDOORS OR IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

LAT...LON 4720 9135 4712 9147 4708 9156 4701 9165
      4700 9169 4695 9174 4687 9191 4701 9214
      4728 9157

GRANING
Local storm report, Jun 29, 10:22 AM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1122 AM CDT SUN JUN 29 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1117 AM     HAIL             HERMANTOWN              46.81N 92.24W
06/29/2014  M0.25 INCH       ST. LOUIS          MN   NWS EMPLOYEE

            LASTED ABOUT 30 SECONDS.

&&

KK

The radar

The Duluth radar (KDLH), 10 km away, was scanning. The volume nearest the first event began at 16:25 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, St. Louis

When
June 29, 10:25 AM CST
Where
St. Louis County, 0.47 mi W of Hunters Park
Measured
0.75 in hail
Reported by
Public
Coordinates
46.850, -92.080

Hail, St. Louis

When
June 29, 10:30 AM CST
Where
St. Louis County, 0.95 mi W of (Dlh)duluth Intl Arp
Measured
0.88 in hail
Reported by
Public
Coordinates
46.850, -92.220

The hail fell for 2 minutes.

Hail, St. Louis

When
June 29, 11:27 AM CST
Where
St. Louis County, 0.69 mi S of Proctor
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.740, -92.230

Hail, St. Louis

When
June 29, 11:32 AM CST
Where
St. Louis County, 0.95 mi E of Eldes Corner
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.720, -92.260

Hail, Itasca

When
June 29, 6:55 PM CST
Where
Itasca County, 0.47 mi E of Squaw Lake
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
47.630, -94.140

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2014Every state in 2014This day in weather historyWarnings in Minnesota, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 518000, 518001, 518002, 518003, 518004.